Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 151, NWS Des Moines, IA

June 23, 2013Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 23, 2013, 12:12 AM CDT for Worth County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2013, 12:12 AM CDT (05:12 UTC)
Expired
Jun 23, 2013, 1:00 AM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Worth County, IA

The radar

The La Crosse radar (KARX), 159 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
526 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WUUS53 KDMX 230512
SVRDMX
IAC195-230600-
/O.NEW.KDMX.SV.W.0151.130623T0512Z-130623T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1212 AM CDT SUN JUN 23 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WORTH COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 100 AM CDT

* AT 1208 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
  SOUTHEAST OF NORTHWOOD...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...TRAINED WEATHER SPOTTERS.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN WORTH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4350 9301 4328 9302 4328 9303 4331 9309
      4342 9325 4351 9320 4350 9303
TIME...MOT...LOC 0512Z 223DEG 26KT 4343 9307

HAIL...1.00IN
WIND...60MPH

$$

ZOGG
2 follow-up statements
235 
WWUS53 KDMX 230534
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1234 AM CDT SUN JUN 23 2013

IAC195-230600-
/O.CON.KDMX.SV.W.0151.000000T0000Z-130623T0600Z/
WORTH IA-
1234 AM CDT SUN JUN 23 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WORTH COUNTY UNTIL 100 AM CDT...

AT 1232 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LYLE...AND
MOVING NORTHEAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4350 9301 4328 9302 4328 9303 4331 9309
      4342 9325 4351 9320 4350 9303
TIME...MOT...LOC 0534Z 217DEG 19KT 4348 9298

HAIL...1.00IN
WIND...60MPH

$$

VACHALEK
192 
WWUS53 KDMX 230600
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
100 AM CDT SUN JUN 23 2013

IAC195-230611-
/O.EXP.KDMX.SV.W.0151.000000T0000Z-130623T0600Z/
WORTH IA-
100 AM CDT SUN JUN 23 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WORTH COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4350 9301 4328 9302 4328 9303 4331 9309
      4342 9325 4351 9320 4350 9303
TIME...MOT...LOC 0534Z 217DEG 19KT 4348 9298

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:52 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 22, 6:52 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CDT SAT JUN 22 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 348 PM CDT SAT JUN 22 2013

COMPLICATED WX SITUATION WITH ALL THE BOUNDARIES AROUND.  OUTFLOW
BOUNDARY THAT DROPPED SOUTH ACROSS THE STATE THIS MORNING HAS
ERODED AWAY FOR THE MOST PART.  A DEFINITE TROUGH REMAINS ACROSS THE
CWA FROM NEAR OMAHA TO JUST SOUTH OF MASON CITY.  RESIDUAL
CONVECTION REMAINS OVER NORTHWEST IA RIDING UP THE WEST SIDE OF THE
UPPER LEVEL CAP.  AS FOR WHAT WILL UNFOLD TONIGHT THINKING IS THE
NMM EAST HIRES HAS A PRETTY DECENT HANDLE ON THINGS.  IT IS AT LEAST
ONE SCENARIO THAT COULD UNFOLD THAT SEEMS THE MOST REASONABLE GIVEN
THE SPEED MAX RIDING UP THE EAST SIDE OF THE WESTERN TROUGH.
CONVECTION IS LIKELY TO BREAK OUT OVER PARTS OF NEBRASKA AN SD.  IT
SHOULD INITIALLY LIFT NEWD WITH THE FLOW AND THEN TURN EAST TO
EVENTUALLY SOUTHEAST AS IT COMES UNDER THE INFLUENCE OF THE CORFIDI
VECTORS AND BECOMES MORE COOL POOL DOMINATED AS OCCURRED THIS
MORNING  WENT WITH THE HEAVIEST RAINFALL OVER THE NORTH AND NERN
ZONES.  CONCERN FOR FLASH FLOODING GIVEN THE LOW FFG VALUES BUT WILL
HOLD OFF DUE TO UNCERTAINTY FOR NOW.

.LONG TERM.../SUNDAY THROUGH SATURDAY/...
ISSUED AT 348 PM CDT SAT JUN 22 2013

EXTENDED PERIOD FAIRLY ACTIVE IN THE FIRST FEW DAYS...WITH QUIETER
WEATHER EXPECTED TOWARD THE END OF THE PERIOD. BIGGEST FOCUS WILL BE
ON SUNDAY...WITH GREATEST POTENTIAL FOR WIDESPREAD SEVERE
WEATHER/POSSIBLY HEAVY RAINFALL. SITUATION STILL SOMEWHAT MURKY
DEPENDING ON WHERE ACTIVITY SETS UP TONIGHT...BUT INITIAL THOUGHTS
WOULD LEAN TOWARD AN ONGOING MCS NEAR CENTRAL/EASTERN IOWA SUNDAY
MORNING. THIS WOULD QUICKLY SLIDE EAST...WITH POSSIBLE LINGERING
CLOUD COVER. SFC TROUGH AXIS TO BE SITUATED ACROSS THE NORTHWESTERN
PORTION OF THE STATE BY MID SUNDAY AFTERNOON. MODEL EXPECT STORMS TO
FIRE NEAR THIS BOUNDARY SUNDAY AFTERNOON AND SPREAD ACROSS THE CWA
THROUGHOUT THE EVENING HOURS. STORM MOTIONS WILL BE PARALLEL TO THE
BOUNDARY SUGGESTING TRAINING OF STORMS ACROSS THE AREA DESPITE THE
FASTER STORM MOVEMENTS. ALSO MODELS INDICATING ABUNDANT AVAILABLE
MOISTURE WITH PWATS IN THE 1.9 INCH RANGE...WITH VERY DEEP WARM
CLOUD DEPTHS WITH THE FREEZING LEVEL AROUND 14-15KFT SUNDAY
AFTERNOON. THIS WILL SET UP THE POSSIBILITY OF HEAVY RAINFALL WITH
EFFICIENT RAINFALL PRODUCTION/TRAINING OF STORMS. ISSUES IS TRYING
TO NAIL DOWN PLACEMENT AT THIS TIME...WITH SCENARIOS UP IN THE AIR
GIVEN WHERE POTENTIAL MCS TRACKS LATE TONIGHT/SUNDAY MORNING. WILL
HAVE TO MONITOR...FOR POSSIBLE ISSUANCE OF FLASH FLOOD WATCH DURING
SUBSEQUENT SHIFTS. OTHERWISE WAA CONTINUES ACROSS THE CWA
MONDAY...WITH THETA-E ADVECTION ALOFT. COULD AGAIN SEE POTENTIAL FOR
THUNDERSTORMS ESPECIALLY ACROSS THE NORTHERN TWO-THIRDS OF THE CWA.
CHANCES FOR STORMS THEN BECOME BETTER ORIENTED ACROSS THE NORTHERN
CWA FOR TUESDAY INTO TUESDAY NIGHT AS THE JET STREAM LIFTS FURTHER
NORTH AND NEAR ZONAL FLOW SETS UP ALOFT. THIS SHOULD KEEP THE CWA
RELATIVELY DRY FOR WEDNESDAY INTO THURSDAY. NORTHWEST FLOW PATTERN
SETS UP TOWARD THURSDAY INTO FRIDAY...WITH CHANCES FOR THUNDERSTORMS
RETURNING TO THE FORECAST AND TEMPERATURES BEHIND A COLD FRONTAL
PASSAGE FOR FRIDAY INTO SATURDAY. WARM AND HUMID CONDITIONS LOOK TO
CONTINUE FOR SUNDAY INTO MID WEEK...AS H85 TEMPS CONTINUE TO WARM
ALOFT AND DEWPOINTS REMAIN HIGHER.

&&

.AVIATION...23/00Z
ISSUED AT 652 PM CDT SAT JUN 22 2013

CHALLENGING FCST DURING THE PD. ISOLD TO SCT TSRA PSBL ACRS NRN IA
THIS EVE INTO TNGT. HAVE GONE WITH VCTS DUE TO LOW CONFIDENCE ON ANY
STORM APPROACHING A GIVEN TERMINAL. WL UPDATE IF CONDITIONS WARRANT.
SFC BNDRY ENTERS IA FM THE W ON SUN...BRINGING BETTER CHCS OF MORE
WIDESPREAD CONVECTION. FOR NOW HAVE TRENDED WITH ONLY VCTS SUN AFTN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS JUN13
LONG TERM...BEERENDS
AVIATION...ZOGG
Hazardous weather outlook, Jun 22, 11:15 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1115 PM CDT SAT JUN 22 2013

IAZ037>039-047>050-057>062-070>075-081>086-092>097-240415-
HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1115 PM CDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATER TONIGHT...AND THEN
DISSIPATE TOWARD OR AFTER SUNRISE. LOCALLY HEAVY RAINFALL IS
POSSIBLE WITH THESE STORMS. SOME STORMS MAY ALSO BE SEVERE...WITH
QUARTER SIZED HAIL AND WIND GUSTS TO 60 MPH THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS AT TIMES FROM SUNDAY INTO
MONDAY NIGHT. HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS.
IN ADDITION...SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. THERE WILL BE ANOTHER CHANCE FOR
THUNDERSTORMS ON THURSDAY. IT IS TOO EARLY TO DETERMINE THE
THREAT FOR SEVERE WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH MONDAY.

IAZ004>007-015>017-023>028-033>036-044>046-240415-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-
1115 PM CDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVERNIGHT...AND
THEN DISSIPATE TOWARD OR AFTER SUNRISE. LOCALLY HEAVY RAINFALL
WILL OCCUR WITH THESE STORMS. SOME STORMS MAY ALSO BE
SEVERE...WITH QUARTER SIZED HAIL AND WIND GUSTS TO 60 MPH THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS AT TIMES FROM SUNDAY INTO
MONDAY NIGHT. HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS.
IN ADDITION...SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. THERE WILL BE ANOTHER CHANCE FOR
THUNDERSTORMS ON THURSDAY. IT IS TOO EARLY TO DETERMINE THE
THREAT FOR SEVERE WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH MONDAY.

ZOGG

In the hours before

Local storm report, Jun 22, 8:06 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             S LYTTON                42.42N 94.87W
06/22/2013  E1.75 INCH       SAC                IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER TO GOLF BALL SIZE HAIL

&&
Local storm report, Jun 22, 8:41 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
841 PM CDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             4 SSE FONDA             42.53N 94.81W
06/22/2013  E1.00 INCH       CALHOUN            IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZE HAIL AND ESTIMATED
            AROUND HALF AN INCH OF RAIN IN 20 MINUTES

&&
Local storm report, Jun 22, 8:44 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
844 PM CDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             MASON CITY              43.15N 93.20W
06/22/2013  E0.75 INCH       CERRO GORDO        IA   PUBLIC

            SOCIAL MEDIA REPORT OF PENNY SIZE HAIL

&&
Special weather statement, Jun 22, 9:14 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
914 PM CDT SAT JUN 22 2013

IAZ017-230245-
CERRO GORDO-
914 PM CDT SAT JUN 22 2013

...HEAVY RAIN AND HAIL EXPECTED OVER SOUTHERN CERRO GORDO COUNTY...

AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN CERRO GORDO COUNTY...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SWALEDALE...THORNTON...ROCKWELL...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

PODRAZIK
Local storm report, Jun 22, 10:16 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1016 PM CDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             THORNTON                42.94N 93.39W
06/22/2013  E0.88 INCH       CERRO GORDO        IA   PUBLIC

            SOCIAL MEDIA REPORT OF NICKEL SIZE HAIL IN THORNTON

&&
Local storm report, Jun 23, 12:11 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1211 AM CDT SUN JUN 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             MANLY                   43.29N 93.20W
06/22/2013  E1.00 INCH       WORTH              IA   PUBLIC

            PUBLIC REPORT RELAYED BY KIMT TV IN MASON CITY.

&&

FBOKSA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:37 PM CDTSevere Thunderstorm WarningDMXCalhoun, Sac38 min
Jun 22, 7:47 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin43 min
Jun 22, 8:16 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas44 min
Jun 22, 11:37 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth38 min
Jun 23, 3:45 AM CDTFlash Flood WatchDMXAudubon, Black Hawk, Boone, Bremer, Butler, Calhoun and 27 more12 hr
Jun 23, 4:18 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto57 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.